Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 52, NWS Albuquerque, NM

December 14, 20197 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 14, 2019, 9:23 PM MST for 7 counties in New Mexico. It took effect at Dec 15, 2019, 6:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2019, 9:23 PM MST (04:23 UTC)
In effect from
Dec 15, 2019, 6:00 AM MST
Expired
Dec 15, 2019, 6:00 PM MST
In force
12 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Chaves County, NM, Lincoln County, NM, San Miguel County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 115 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS75 KABQ 150423
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
923 PM MST Sat Dec 14 2019

NMZ208-226-239-240-151200-
/O.UPG.KABQ.HW.A.0017.191215T1300Z-191216T0100Z/
/O.NEW.KABQ.WI.Y.0052.191215T1300Z-191216T0100Z/
Southwest Mountains-South Central Mountains-
Eastern Lincoln County-Southwest Chaves County-
923 PM MST Sat Dec 14 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest Mountains, South Central Mountains, Eastern 
  Lincoln County and Southwest Chaves County.

* WHEN...From 6 AM to 6 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds will impact travel
  on north-to-south oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
923 
WWUS75 KABQ 151150
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
450 AM MST Sun Dec 15 2019

NMZ208-226-239-240-160100-
/O.CON.KABQ.WI.Y.0052.191215T1300Z-191216T0100Z/
Southwest Mountains-South Central Mountains-
Eastern Lincoln County-Southwest Chaves County-
450 AM MST Sun Dec 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest mountains, south-central mountains, eastern 
  Lincoln County and southwest Chaves County.

* WHEN...From 6 AM to 6 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds will impact 
  travel on north-to-south oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
741 
WWUS75 KABQ 152137
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
237 PM MST Sun Dec 15 2019

NMZ223-229-160100-
/O.EXA.KABQ.WI.Y.0052.000000T0000Z-191216T0100Z/
Central Highlands-Northeast Highlands-
237 PM MST Sun Dec 15 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Central Highlands and Northeast Highlands.

* WHEN...Through 6 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds will impact 
  travel on north-to-south oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ208-226-239-240-160100-
/O.CON.KABQ.WI.Y.0052.000000T0000Z-191216T0100Z/
Southwest Mountains-South Central Mountains-
Eastern Lincoln County-Southwest Chaves County-
237 PM MST Sun Dec 15 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest mountains, south-central mountains, eastern 
  Lincoln County and southwest Chaves County.

* WHEN...From 6 AM to 6 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds will impact 
  travel on north-to-south oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

40
528 
WWUS75 KABQ 160037
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
537 PM MST Sun Dec 15 2019

NMZ208-223-226-229-239-240-160145-
/O.EXP.KABQ.WI.Y.0052.000000T0000Z-191216T0100Z/
Southwest Mountains-Central Highlands-South Central Mountains-
Northeast Highlands-Eastern Lincoln County-
Southwest Chaves County-
537 PM MST Sun Dec 15 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Strong westerly winds have tapered off from their peaks earlier
this afternoon. The wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 14, 4:31 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Dec 14, 4:31 PM MST, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
431 PM MST Sat Dec 14 2019

.AVIATION...
00Z TAF CYCLE
Breezy to windy westerlies continue this hour and are expected to
taper off after sunset as the atmosphere decouples. MVFR conditions
expected to move into northwestern TAF locations, KFMN and KGUP in
the overnight and into the morning. Precipitation will mostly be
relegated to the northern third of the state over the higher terrain,
but also reaching valley locations through the northwestern quarter
of the state tomorrow as a Pacific front moves through. Mtn
obscurations with sn atop the mtns will also be favored through the
TAF period through northern NM. Stronger wlys are expected back again
by tomorrow afternoon at most TAF locations with gusts of 30-40kts
possible, upwards of 40-50kts at higher elevation TAF locations to
include KSRR. LLWS is once again a concern at some locations
including KLVS and KROW. Meanwhile, a backdoor front will bring a
northerly wind shift to northeastern NM, including KTCC by mid-day.

24

&&

.PREV DISCUSSION...236 PM MST Sat Dec 14 2019...
.SYNOPSIS...
We are in for quite the change in the pattern to finish off the
weekend. A series of disturbances will bring accumulating snowfall to
the northern mountains and some rain/snow mixes to the lower
elevations. Strong winds will reach their peak on Sunday along and
east of the central mountain chain. Travel may become hazardous
Sunday morning with blowing snow and near white out conditions. Much
colder air will filter in behind the storm system, with temperatures
returning to near to above normal by mid-week next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY)...
Forecast challenges will be the extent and how much snow will
accumulate now into Monday and how strong will the winds be Sunday.

Total snowfall this forecast cycle was similar to last nights, so
not making any changes to the winter storm warning and advisories.
Thought about adding the Jemez Mountains in the winter weather
advisories but the coverage of decent snowfall was very small.
Of more concern is the Johnson and Bartlett Mesas zone where we
could see advisory type snow later Sunday and Sunday night. Night
crew will need to take a good look at it. So, snow will continue off
and on over the northwest and north central mountains and northeast
through Sunday night and probably into Monday. Highest accumulations
will be in the Tusas Mountains, including Chama.

700 mb winds increase tonight into Sunday, reaching forecasted
speeds of 60kt to nearly 70kt. However, MOS guidances from most
models do not have surface winds reaching warning criteria where we
have high wind watches. The exception is the NBS MOS which has 35kt
plus from SRR to CQC and LVS. After coordination with EPZ and MAF we
decided to leave the watches as is and see what the next model runs
show. My apologies to the night crew!

Strong cold fronts from the west and north will invade the state
Sunday, with very cold air behind them. Monday night lows will rival
the coldest temperatures so far late this fall.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Fairly quiet from Monday night onward. A reinforcing punch of colder
air will filter in Monday night as another (drier) upper level trough
clips the northeastern corner of the state, leaving teens, single
digits, and negatives the commonplace for Monday and Tuesday night's
low temperatures. Indeed, the GFS 700 mb temperatures range from -10
to -12C. A ridge of high pressure will cross late Tuesday, helping to
warm temperatures beginning Wednesday.

An upper level trough and associated Pacific cold front will cross
the state Thursday, triggering a few rain and snow showers across the
northern tier. Little to no accumulation is expected from this
system. Winds will become gusty across the eastern plains, as a
leeside trough develops over the southern Rockies. A weak ridge will
arrive for the early part of the weekend, with highs ranging from 40s
across the north to 60s across the southern portion of the state on
Saturday.

40/31

&&

.FIRE WEATHER...
No significant fire weather concerns through the next seven days
other than poor ventilation. Sunday and Monday will produce mostly
good to excellent ventilation, except poor in the northeast. Then
widespread poor ventilation each day except Thursday.

Strong west flow will bring in snow over the northwest and north
central mountains and northeast into Monday. Heaviest snow will be
around Chama. Strongest winds will be on the east central highlands.
It will turn noticeably colder Sunday through Tuesday before a
gradual warming trend begins thereafter. No precipitation is
forecast from Tuesday through Saturday of next week.

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday afternoon for
the following zones... NMZ208-226-239-240.

Winter Weather Advisory until 8 PM MST Sunday for the following
zones... NMZ202-213-214.

Winter Storm Warning until 8 PM MST Sunday for the following
zones... NMZ210.

&&
Hazardous weather outlook, Dec 14, 4:59 AM MST, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
459 AM MST Sat Dec 14 2019

NMZ201>241-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
459 AM MST Sat Dec 14 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Disturbances passing eastward along the Colorado and New Mexico
border will bring periods of snow with light accumulation today.
Snow will then increase in coverage and intensity tonight and Sunday
as a stronger storm system crosses from the west. Up to 6 inches of
snow will be possible by Sunday morning in the Tusas and Sangre de
Cristo Mountains. In addition, strong winds will develop late
tonight with gusts from 40 to 50 mph over mountain peaks across the
forecast area. The strongest winds should impact the southern tier
of mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Accumulating snow in the northern mountains will continue
through Sunday, before tapering off Sunday evening. Storm total
accumulations should reach several inches in the Sangre de Cristo
Mountains, with over a foot across the high peaks of the Tusas
Mountains. Lighter amounts are expected in the Jemez and Chuska
Mountains. In addition, winds will strengthen further early Sunday
morning, while spreading to the east slopes of the central mountain
chain and adjacent high plains. The potential exists for wind gusts
to 60 mph over the southwest and south central mountains, as well as
the highest peaks of the southern Sangre de Cristo Mountains. Winds
will weaken Sunday evening, while gusts to 50 mph linger along the
east slopes of the south central mountains. The wind will blow and
drift the snow in the northern mountains, producing periods of
whiteout conditions with near zero visibility and very cold wind
chill temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

44

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.